Anyone getting flushing 3-6 hours after taking Tecfidera?

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

Anyone getting flushing 3-6 hours after taking Tecfidera?

Postby DaveP » Thu Sep 15, 2016 10:48 am

Hey, on the full dose of Tecfidera for about two months now. It's the first treatment I've tried - just been diagnosed over the past year. I've been generally tolerating it well (taking morning and night with food) with only occasional flushing issues.

Fast forward to this week, and the pattern seems to be changing. I've been getting red 3-6 hours after I've taken the pill for the majority of the week. I am wondering if something I am eating for lunch is triggering it, or if it is just random. Anyone else experience this or have any ideas on how to handle? Becomes quite embarrassing at work during meetings.
DaveP
Newbie
 
Posts: 5
Joined: Thu Sep 15, 2016 10:39 am

Advertisement

Re: Anyone getting flushing 3-6 hours after taking Tecfidera

Postby NHE » Thu Sep 15, 2016 7:53 pm

Hi DaveP,
Welcome to ThisIsMS. Biogen's website for Tecfidera recommends taking some aspirin to help minimize the flushing side effect. http://www.tecfidera.com/ Have you tried any aspirin yet?
User avatar
NHE
Volunteer Moderator
 
Posts: 4609
Joined: Sat Nov 20, 2004 3:00 pm

Re: Anyone getting flushing 3-6 hours after taking Tecfidera

Postby RedneckMBA » Fri Sep 16, 2016 5:21 pm

I have flushing about 3 hrs later. Had the same problem in meetings. Just say it's a side effect of some medicine I take and power on.
RedneckMBA
Getting to Know You...
 
Posts: 22
Joined: Mon Mar 28, 2016 12:07 pm

Re: Anyone getting flushing 3-6 hours after taking Tecfidera

Postby SystemError » Mon Jan 02, 2017 10:35 am

Yes. Initially the flushing came within an hour or so after the dose, but now it's happening much later, making it harder to control in public. It seems to happen randomly to me, I can't identify any particular triggers. It's a really crappy side effect.
SystemError
Newbie
 
Posts: 9
Joined: Sun Aug 14, 2016 4:43 pm

Re: Anyone getting flushing 3-6 hours after taking Tecfidera

Postby Kiwigirl » Tue Jan 03, 2017 5:00 pm

DaveP wrote:Hey, on the full dose of Tecfidera for about two months now. It's the first treatment I've tried - just been diagnosed over the past year. I've been generally tolerating it well (taking morning and night with food) with only occasional flushing issues.

Fast forward to this week, and the pattern seems to be changing. I've been getting red 3-6 hours after I've taken the pill for the majority of the week. I am wondering if something I am eating for lunch is triggering it, or if it is just random. Anyone else experience this or have any ideas on how to handle? Becomes quite embarrassing at work during meetings.


Hi,same thing is happening to me...nearly 2 months on and now flushing starts. I do think the food we eat plays a vital role..if I don't eat enough at either breakfast or lunch I start flushing from morning dose. It's hard hitting that balance of fats,carbs and protein at every meal. I've had to change my diet a bit. To start with I put too much emphasis on the amount I was eating and put on weight. I've since realised its more the combo of foods. I make myself eat high good fat with a protein and high fibre carb. Avocado, peanut butter or eggs on toast for breakfast sets me up to not flush later in day. I'm also taking a probiotic and drinking lots water. It's such an individual thing though. Hope you improve.
Kiwigirl
Newbie
 
Posts: 5
Joined: Thu Oct 06, 2016 1:58 pm

Re: Anyone getting flushing 3-6 hours after taking Tecfidera

Postby Moneak » Sat May 13, 2017 6:34 pm

So glad I decided to see if anyone else had this 3 hour delay flushing. When I read that Frederic (in other thread here) was getting flushing when he had caffeine it dawned on me that my flushing was only happening at work (of course, the worst of times). I don't drink coffee in the evening and I usually get no flushing after my pm dose. I do enjoy my daily morning coffee though, so maybe this is the answer! This still doesn't explain why it doesn't happen every day, but it probably also depends on what I'm eating. I will (grudgingly) drink less coffee (or maybe decaf) and see what happens. Anybody else notice a caffeine link?
Moneak
Newbie
 
Posts: 2
Joined: Sat May 13, 2017 6:13 pm

Re: Anyone getting flushing 3-6 hours after taking Tecfidera

Postby spencehewitt » Fri Dec 15, 2017 11:24 am

I've been on tecfidera for about 3 years now and was doing a last ditch search as I was just starting to get red - I can't take any of the normal suggestions to help with the flushing because of other medications I'm on. I find the longer it takes between me starting to feel it come on and me actually turning red, the worse it ends up being. And this one was going to be BAD. So anyway, I did a bunch of reading and some things clicked. On one site someone mentioned they often go red after having coffee (caffeine) which is considered a diuretic (dries you out/increases the excretion of water from your system). I often go red after having dry foods and for whatever reason pasta. This time it was trail mix. So I don't know exactly the connection, but I decided maybe drinking water would help. I literally chugged a whole liter (32 oz for the American folks). Craziest thing happened - I started to get chills and the redness started to subside. Chills went away, I'm still a little red, but it didn't build up to the 'sunburn' I normally get. So I have no idea why it helped... but worth a try for anyone else feeling it coming on.
spencehewitt
Newbie
 
Posts: 2
Joined: Fri Dec 15, 2017 11:10 am

Re: Anyone getting flushing 3-6 hours after taking Tecfidera

Postby Moneak » Fri Dec 15, 2017 9:34 pm

It sounds like all that water diluted the reddening effect. I'm not sure about an entire liter at once, but I'll have to give that a try next time I feel that creepy sensation coming on. Limiting my coffee has definitely helped reduce occurrences though.
Moneak
Newbie
 
Posts: 2
Joined: Sat May 13, 2017 6:13 pm

Re: Anyone getting flushing 3-6 hours after taking Tecfidera

Postby SystemError » Sat Dec 16, 2017 1:06 pm

After more than a year of terrible flushing nearly every day, I finally tried the aspirin solution and I have had some success. Every night I take a glass of water to bed with me, and when I wake up I pop a soluble aspirin in it. No less than 30 minutes later I have my Tec dose, sometimes with food and sometimes without. I haven't had any flushing at all since doing this (a week so far). I had tried aspirin before but never with the 30 minute gap - I think this is definitely key. I am slightly concerned about taking aspirin every day though - I am going to try halving and even quartering the dose to see if that works too.
SystemError
Newbie
 
Posts: 9
Joined: Sun Aug 14, 2016 4:43 pm


Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service